Hail, Phillips
- When
- August 1, 1:05 PM MST
- Where
- Phillips County, 20 mi N of Saco
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.760, -107.330
Hail fell with heavy rain and wind gusts to 50 mph.
This severe weather occurred mostly north of the Missouri river.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
This severe weather occurred mostly north of the Missouri river.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 1, 12:39 PM MST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 139 PM MDT SUN AUG 1 2010 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... AT 00Z THE GFS AND NAM BOTH PLACE THE BASE OF THE SHORT-WAVE TROUGH WHERE THE DIVIDE MEETS THE INTERNATIONAL BORDER. THIS AGREEMENT CONTINUES AT 06Z AS THE EXIT REGION OF THE WAVE IS DIRECTED INTO NEMONT. THE MODELS DISAGREE WITH THE MOVEMENT OF A COLD FRONT FROM THE TROUGH. NAM SENDS A MORE DISTINCT FRONT ACROSS THE AREA AND IS THE FOCUS OF A BAND OF QPF...WHEREAS THE GFS IS MORE SUBTLE WITH THE FRONT AND SENDS MOST QPF INTO CANADA THIS EVENING AND LATER TONIGHT. IN EITHER CASE...THE MODERATE TO STRONG INSTABILITY OF THE AFTERNOON WILL CONTINUE MODERATELY INTO THE EVENING AS THE STRONGEST PART OF THE MID-LEVEL JET WILL LIKELY KEEP GENERATING STORMS PAST MIDNIGHT. WET DEW-POINTS IN THE EAST AND DEEP LAYER SHEAR...ALONG WITH AN INVERTED-V SOUNDING PROFILE COULD PRODUCE SEVERE STORMS. AS SUCH...SPC CONTINUES TO KEEP EASTERN NEMONT WITHIN THEIR SLIGHT RISK FOR SEVERE REGION ON THE DAY ONE CONVECTIVE OUTLOOK. THEREFORE WILL MAINTAIN SEVERE WORDING IN THE WX GRIDS FOR THIS EVENING. MONDAY...THE SHORT-WAVE MOVES INTO MANITOBA BY AFTERNOON. THE PROXIMITY OF THE WAVE IN SOUTHERN SASKATCHEWAN DURING MUCH OF THE MORNING AND EARLY AFTERNOON IS SUFFICIENT FOR KEEPING SOME SLIGHT CHANCE POPS. MONDAY NIGHT AND TUESDAY...WEAK RIDGING OR ZONAL FLOW RETURNS TO THE AREA WHICH SHOULD MINIMIZE PRECIPITATION INTO TUESDAY MORNING. HOWEVER ANOTHER SHORT-WAVE TROUGH DESCENDING SOUTH FROM NORTHERN CANADA SWINGS EAST OUT OF ALBERTA SENDING A MORE DISTINCT COLD FRONT INTO MONTANA. THIS WAVE WILL HOLD BACK THE HOTTER TEMPERATURES FROM THE SOUTH BUT COULD INITIATE ISOLATED SHOWERS IN THE AFTERNOON. THE BEST INSTABILITY FOR THIS FRONT SHOULD BE IN SOUTHEASTERN MONTANA WHERE THE FOCUS FOR MORE ENERGETIC STORMS WILL BE. SCT .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... PERIOD STARTS OUT WITH A RIDGE AND SURFACE HIGH PRESSURE OVER THE AREA. THINGS GET TRICKY ON FRIDAY AS THERE ARE TIMING DIFFERENCES WITH THE PACNW LOW AND TROF. THE MODELS ALL PLACE EASTERN MONTANA INTO A SW FLOW SO THE LOW POPS ARE WARRANTED. AT THE SURFACE WE START THE PERIOD WITH HIGH PRESSURE OFF THE ROCKIES MOVING SLOWLY EAST. LOW PRESSURE STARTS DEVELOPING IN THE NORTHERN TERRITORIES WITH A TROF COMING DOWN THE EAST SIDE OF THE CANADIAN AND US ROCKIES. THE LOW DEEPENS AND MOVES SOUTHEAST AND THE TROF MOVES THROUGH LATE SATURDAY INTO SUNDAY BRINGING SOME BETTER POSSIBILITIES FOR THUNDERSTORMS. THE MAIN SURFACE FRONT WILL MOVE THROUGH ON SUNDAY NIGHT INTO MONDAY. NO SIGNIFICANT CHANGES WERE MADE TO THE EXTENDED. FRANSEN PREVIOUS DISCUSSION...AS EXPECTED SLIGHT CHANGES IN ALL THE MODELS REGARDING THE TIMING AND POSITION OF SHORTWAVES SLIDING THROUGH THE WEAKLY ZONAL FLOW DURING THE EXTENDED PERIOD. PERSISTENT WEAK TROF OVER THE PACIFIC NORTHWEST RESULTS IN A SLIGHT SOUTHWEST TREND TO THE UPPER FLOW INTO MONTANA...AND OCCASIONALLY TAPING INTO THE MONSOONAL FLOW. WITH THE AVAILABILITY OF MOISTURE AND UPPER ENERGY...BUT FACTORING IN THE MODEL SHIFTS...WILL KEEP THE BROAD-BRUSH POPS AT SLIGHTLY ABOVE CLIMATOLOGICAL NORMS. FAIRLY PERSISTENT ARCTIC LOW OVER NUNAVUT ALONG WITH SHORTWAVES EJECTING OUT OF THE PACIFIC NORTHWEST WORK TO SUPPRESS RIDGING OVER THE NORTHERN PLAINS. THIS WILL KEEP TEMPERATURES TO JUST SLIGHTLY ABOVE NORMAL. EBERT && .AVIATION... OVERALL VFR CONDITIONS AND LIGHTER WINDS ARE EXPECTED...EXCEPT IN THE VICINITY OF THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL IMPACT THE REGION STARTING AFTER 01/2200Z AT THE KGGW AND KOLF AIRPORTS. THE FINAL REMNANTS WILL EXIT EXTREME EASTERN MONTANA AFTER 02/1400Z AT THE KSDY AND KGDV TAF SITES. HEAVY RAIN REDUCING VISIBILITY IS EXPECTED ALONG WITH HAIL AND DAMAGING WINDS. SKIES WILL CLEAR OUT MONDAY MORNING. KGGW WILL SEE WINDS INCREASE TO 30014G24KT AFTER 02/1500Z. FRANSEN && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 329 AM MDT SUN AUG 1 2010 MTZ016>027-059>062-021100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 329 AM MDT SUN AUG 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WITH SOME BEING SEVERE ARE EXPECTED TO DEVELOP ACROSS THE AREA BETWEEN NOON AND 6PM AND TRACK TO THE EAST DURING THE AFTERNOON HOURS. AFTER 6PM MOST STORMS SHOULD BE EAST OF A LINE FROM OPHEIM... TO GLASGOW...TO JORDAN. POSSIBLE SEVERE THREATS WITH THESE STORMS WILL BE SLOWLY INCREASING HAIL SIZES... LIMITED FLASH FLOODING... DAMAGING WINDS FROM COLLAPSING CELLS... AND A LOW CHANCE FOR A WEAK TORNADO OR TWO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GLASGOW MT
952 AM MDT SUN AUG 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL WHITEWATER 48.76N 107.63W
07/28/2010 M0.25 INCH PHILLIPS MT CO-OP OBSERVER
1.62 INCHES OF RAIN
0545 PM HAIL WHITEWATER 48.76N 107.63W
07/28/2010 M0.25 INCH PHILLIPS MT CO-OP OBSERVER
1.62 INCHES OF RAIN
0555 PM HAIL 2 NE WHITEWATER 48.78N 107.60W
07/28/2010 M0.88 INCH PHILLIPS MT TRAINED SPOTTER
WAS DRIVING NE OF WHITE WATER
0555 PM HAIL 5 N WHITEWATER 48.83N 107.63W
07/28/2010 M1.00 INCH PHILLIPS MT PUBLIC
0615 PM HAIL 12 SE WHITEWATER 48.64N 107.44W
07/28/2010 M1.00 INCH PHILLIPS MT TRAINED SPOTTER
1.50 INCHES OF RAIN. POSSIBLE FUNNEL CLOUD
0615 PM HAIL 12 SE WHITEWATER 48.64N 107.44W
07/28/2010 M1.00 INCH PHILLIPS MT TRAINED SPOTTER
HAIL WAS A FOOT DEEP
0615 PM HAIL 12 SE WHITEWATER 48.64N 107.44W
07/28/2010 M1.00 INCH PHILLIPS MT TRAINED SPOTTER
HAIL WAS A FOOT DEEP
0615 PM HAIL SE WHITEWATER 48.76N 107.63W
07/28/2010 M1.00 INCH PHILLIPS MT TRAINED SPOTTER
THE HAIL WAS A FOOT DEEP
0615 PM HAIL 12 SE WHITEWATER 48.64N 107.44W
07/28/2010 M1.00 INCH PHILLIPS MT AIRPLANE PILOT
HAIL WAS A FOOT DEEP
0620 PM HAIL 5 E WHITEWATER 48.76N 107.52W
07/28/2010 M0.75 INCH PHILLIPS MT PUBLIC
0620 PM HAIL E WHITEWATER 48.76N 107.63W
07/28/2010 M0.75 INCH PHILLIPS MT PUBLIC
0620 PM HAIL 5 E WHITEWATER 48.76N 107.52W
07/28/2010 M0.75 INCH PHILLIPS MT PUBLIC
0710 PM HAIL 10 SE FRENCHMAN RESERVO 48.59N 107.09W
07/28/2010 M1.00 INCH VALLEY MT TRAINED SPOTTER
40 MPH WIND ALONG WITH THE HAIL
0715 PM HAIL 9 NE SACO 48.55N 107.20W
07/28/2010 M0.75 INCH PHILLIPS MT TRAINED SPOTTER
HEAVY RAINFALL
0728 PM TORNADO 4 N HINSDALE 48.45N 107.08W
07/28/2010 VALLEY MT PUBLIC
THIS TORNADO WAS NOT VERIFIED. PHOTOS AND VIDEO OF THE
EVENT SHOWED SCUD CLOUDS AND A ROLL CLOUD TRYING TO FORM
AHEAD OF THE MAIN CORE OF THE STORM. NWS DAMAGE SURVEY
SHOWED THERE WAS SOME DAMAGE NORTH OF HINSDALE TO A METAL
ROOF AND SOME TREE BRANCHES SNAPPED OFF...BUT THE DAMAGE
WAS ALL DOWNSTREAM, CONSISTENT WITH STRAIGHT LINE WINDS.
0740 PM HAIL 5 N HINSDALE 48.47N 107.08W
07/28/2010 M0.88 INCH VALLEY MT TRAINED SPOTTER
1.3 INCHES OF RAIN
0757 PM HAIL VANDALIA 48.35N 106.91W
07/28/2010 M0.75 INCH VALLEY MT PUBLIC
0815 PM TSTM WND GST 14 NW GLASGOW 48.34N 106.85W
07/28/2010 M75.00 MPH VALLEY MT TRAINED SPOTTER
3/4 INCH SIZE HAIL COMBINED WITH WIND TO BREAK WINDOWS
AND DAMAGE SIDING. HEAVY RAINFALL
0817 PM HAIL TAMPICO 48.30N 106.83W
07/28/2010 M1.00 INCH VALLEY MT TRAINED SPOTTER
0835 PM HAIL 4 N GLASGOW 48.25N 106.64W
07/28/2010 E1.00 INCH VALLEY MT NWS EMPLOYEE
0839 PM HAIL 2 NW GLASGOW 48.22N 106.67W
07/28/2010 M1.00 INCH VALLEY MT NWS EMPLOYEE
HAIL LASTED FOR ELEVEN MINUTES
0844 PM HAIL GLASGOW 48.20N 106.64W
07/28/2010 M1.00 INCH VALLEY MT TRAINED SPOTTER
VERY HEAVY RAIN
0844 PM HEAVY RAIN 6 W GLASGOW 48.20N 106.77W
07/28/2010 U0.00 INCH VALLEY MT PUBLIC
WATER OVER THE ROAD BUT UNKNOWN AMOUNT OF RAINFALL IN A
SHORT PERIOD OF TIME.
0905 PM HEAVY RAIN 2 NW GLASGOW 48.22N 106.67W
07/28/2010 M1.80 INCH VALLEY MT NWS EMPLOYEE
1.8 OF RAIN IN TWEENTY FIVE MINUTES
0914 PM FLASH FLOOD 14 NW GLASGOW 48.34N 106.85W
07/28/2010 VALLEY MT TRAINED SPOTTER
VERY HEAVY RAIN FALL HAS FILLED DITCHES AND COULEES NEAR
TAMPICO. A 40 INCH CULVERT WAS RUNNING FULL AND WATER IS
FILLING KANE RESERVOIR.
&&
ASCHNETZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 155 PM MDT SUN AUG 1 2010 MTZ019-062-012100- SHERIDAN-ROOSEVELT- 155 PM MDT SUN AUG 1 2010 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA... SOUTHEASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA... UNTIL 300 PM MDT. AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF FROID..MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IN THE ADVISORY INCLUDE... FROID AND MEDICINE LAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4852 10405 4822 10405 4833 10478 4851 10475 TIME...MOT...LOC 1955Z 267DEG 18KT 4840 10461 FRANSEN WEATHER.GOV/GLASGOW
The Glasgow radar (KGGW), 81 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
7 hail, 6 thunderstorm wind. Local standard time, as filed.
Hail fell with heavy rain and wind gusts to 50 mph.
Public report in a newspaper clipping of 2.5 to 3 inch hail occurred at 1310 MST. At 1312 MST 2 miles NNE of Froid, nickel size hail fell. Spotter reported 1.5 inch hail 2 miles NNE of Froid at 1315 MST. At 1320 MST Froid 1.00 to 1.75 inch hail fell mixed with 60 mph winds, denting a camper.
Winds combined with hail and dented a camper.
One inch hail mixed with heavy rain on Highway 2.
One inch hail fell along with heavy rain.
At Volt at 1604 MST, water was being pushed into the basement with the wind. At 1 mile north of Volt, wind shook the house and an 80 year old tree with a diameter of 16 inches snapped in half. Several large branches broke off in a tree grove. Another batch of trees 20 inches in diameter were all snapped at the base. All debris was blown southeast of the originating point.
Spotter observed the wind gust along with very heavy rain.
Hail also accompanied the wind.
Wind also accompanied the hail.
Trees were bending and a rain barrel was rolling through the field.
Wind also accompanied the hail.
Hail also fell with the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246865, 246868, 256618, 246871, 255634, 246873, 246878, 246885, 246882, 246884, 246890, 246892, 246896.